We use cookies to ensure that we give you the best experience on our website. By continuing to browse this repository, you give consent for essential cookies to be used. You can read more about our Privacy and Cookie Policy.

Durham Research Online
You are in:

Critical random walks on two-dimensional complexes with applications to polling systems.

MacPhee, I. M. and Menshikov, M. V. (2003) 'Critical random walks on two-dimensional complexes with applications to polling systems.', Annals of applied probability., 13 (4). pp. 1399-1422.


We consider a time-homogeneous random walk Xi = {xi (t)} on a two-dimensional complex. All of our results here are formulated in a constructive way. By this we mean that for any given random walk we can, with an expression using only the first and second moments of the jumps and the return probabilities for some transient one-dimensional random walks, conclude whether the process is ergodic, null-recurrent or transient. Further we can determine when pth moments of passage times tau(K) to sets S-K = {x: parallel toxparallel to less than or equal to K} are finite (p > 0, real). Our main interest is in a new critical case where we will show the long-term behavior of the random walk is very similar to that found for walks with zero mean drift inside the quadrants. Recently a partial case of a polling system model in the critical regime was investigated by Menshikov and Zuyev who give explicit results in terms of the parameters of the queueing model. This model and some others can be interpreted as random walks on two-dimensional complexes.

Item Type:Article
Keywords:Random walk, Two-dimensional complex, Transience, Recurrence, Passage time moments, Polling systems.
Full text:(VoR) Version of Record
Download PDF
Publisher Web site:
Date accepted:No date available
Date deposited:17 May 2010
Date of first online publication:November 2003
Date first made open access:No date available

Save or Share this output

Look up in GoogleScholar